Feb. 21, 2007 Transdermal estrogen, delivered by a patch or gel, is not associated with an increased risk of blood clots in veins, according to French researchers reporting in Circulation: Journal of the American Heart Association. The blood clots, called venous thromboembolism (VTE), are only a risk when taking estrogen by mouth.
Data from this multicenter case-control study of VTE among postmenopausal women also suggest that micronised progesterone and pregnane derivatives (medroxyprogesterone acetate) appear safe with respect to thrombotic risk. However, norpregnane derivatives cause clots.
The researchers looked at data on 271 women with first-ever VTE, and compared them to 610 women without VTE. The women in the EStrogen and THromboEmbolism Risk (ESTHER) study, which involved women 45 to 70 years old and was conducted between 1999 and 2005 in France.
Compared with women not taking estrogen replacement, those who used oral estrogen had a 4.2 times higher risk of VTE, while women using transdermal estrogen had 0.9 times the risk. The researchers found no significant association of VTE with micronised progesterone and pregnane derivatives. By contrast, norpregnane derivatives were associated with a 4-fold-increased VTE risk.
"If confirmed," said the authors, "these findings could benefit women in the management of their menopausal symptoms."
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.